Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 112, NWS Paducah, KY

July 7, 20144 counties in Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jul 7, 2014, 4:18 PM CDT for 4 counties in Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2014, 4:18 PM CDT (21:18 UTC)
Expired
Jul 7, 2014, 5:00 PM CDT
In force
42 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, IL, Jefferson County, IL, Wayne County, IL, White County, IL

The radar

The Evansville,IN radar (KVWX), 69 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:10 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 7, 2:10 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CDT Mon Jul 7 2014

.SHORT TERM...(Tonight through Wednesday night)
Issued at 1248 PM CDT MON JUL 7 2014

At this writing, the main front is well to the north of the PAH
FA. A prefrontal trof was allowing some low level convergence in
the diurnally charged pm airmass, resulting in scattered
development of convection across or into portions of our southern
tier of counties. This will continue to be something to monitor,
though most activity attm appears to be just to our south.

The energy in the upper stream will drop the main front into the
area tonight-tmrw. This will result in an uptick in pops, esp
tmrw, as we peak in the likely cat. SLGT risk svr continues
through tmrw evening.

The front looks to make its passage thru nearly the entire FA by
midnight tmrw nite, if not the entire area. We lingered a slgt
chance hedge for the southern tier after midnight, but really
believe based on model trending that it will be effectively over
by 06Z Wed.

Drier/less humid and slightly cooler air comes in its wake, and
will be enjoyed for a couple days from the mid week on.

.Long Term /Thursday through Monday/...
Issued at 210 PM CDT MON JUL 7 2014

The upper level flow pattern will remain unusually amplified for mid
summer across the conus. Surface high pressure will pass eastward
across the Great Lakes region Thursday...bringing some lower temps
and dew points. The high will move off the Atlantic coast by the
weekend...causing winds to veer around to the southwest. Temps and
dew points will climb again over the weekend.

In more detail...dry conditions are expected Thursday into Friday
under the influence of high pressure. Temps and dew points will be a
few degrees lower than seasonal norms.

As the high moves off to the east...temps and dew points will rise a
few degrees above seasonal norms for the weekend. There is a slight
chance of isolated storms in the very moist and unstable air
mass...mainly in the afternoon and evening. The better chance
appears to be Sunday as the upper level flow turns more northwest on
the fringe of an upper low.

Looking ahead to early next week...there is considerable model
variability regarding a deep upper vortex over south central Canada.
The 12z ecmwf aggressively digs the low southeast into the Great
Lakes...while the gfs and its ensemble mean keeps most of the energy
penned up in Canada. Will follow a model blend...which ramps up pops
along a cold front as it moves into the Lower Ohio Valley Monday.

&&

.AVIATION...
Issued at 1248 PM CDT MON JUL 7 2014

Diurnal cu bases in the VFR range continue thru sunset, and pops
are isolated enough to preclude their mention at terminals.
Overnight will see the main front sag south, and convective
chances may impact vicinity mention by tmrw morning. VFR
conditions largely anticipated but restrictions to cigs/vsbys will
commence with vicinity storms toward/during the planning period
and esp just beyond.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

Short term/aviation...DH
Long term...MY
Hazardous weather outlook, Jul 7, 5:03 AM CDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
503 AM CDT MON JUL 7 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
503 AM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS OUTLOOKED ENTIRE AREA IN A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. DAMAGING
WIND GUSTS AND HAIL WOULD BE THE MAIN HAZARDS. SOME STORMS WILL
ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
TUESDAY NIGHT OVER THE ENTIRE REGION AS A COLD FRONT APPROACHES
FROM THE NORTH. ALTHOUGH DAMAGING WIND GUSTS AND LARGE HAIL WILL
BE THE MAIN STORM HAZARDS...AN ISOLATED TORNADO OR TWO CANNOT BE
RULED OUT. SOME STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL.

A SMALL CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST NEXT
WEEKEND. AT THIS TIME...THE CHANCE FOR SEVERE STORMS APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jul 7, 3:19 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
319 PM CDT MON JUL 7 2014

ILZ075>078-INZ081-085-072145-
EDWARDS IL-GIBSON IN-JEFFERSON IL-POSEY IN-WABASH IL-WAYNE IL-
319 PM CDT MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE AND JEFFERSON COUNTIES IN
SOUTH CENTRAL ILLINOIS...AND EDWARDS AND WABASH COUNTIES IN SOUTHEAST
ILLINOIS...AND EXTREME WESTERN GIBSON AND EXTREME NORTHWESTERN POSEY
COUNTIES IN SOUTHWEST INDIANA UNTIL 445 PM CDT...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 6 MILES EAST OF SALEM...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. 48 MPH WINDS WERE REPORTED AS THESE STORMS JUST
MOVED THROUGH TONTI IN MARION COUNTY ILLINOIS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MOUNT VERNON...FAIRFIELD...ALBION...BLUFORD...WAYNE CITY...CISNE...
  WEST SALEM...LANCASTER...WALTONVILLE...BELLE RIVE...KEENES...
  JOHNSONVILLE...SIMS...JEFFERSONVILLE...MOUNT ERIE...GOLDEN GATE...
  BONE GAP...BROWNS...BELLMONT AND KEENSBURG.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Jul 7, 3:42 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
342 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             5 NW WAYNE CITY         38.40N 88.65W
07/07/2014  M1.00 INCH       WAYNE              IL   TRAINED SPOTTER

&&

K .SMITH
Local storm report, Jul 7, 3:43 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
343 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     5 NW WAYNE CITY         38.40N 88.65W
07/07/2014  M64 MPH          WAYNE              IL   TRAINED SPOTTER

            MEASURED FROM PORTABLE ANEMOMETER.

&&

K .SMITH
Special weather statement, Jul 7, 3:58 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
358 PM CDT MON JUL 7 2014

ILZ075-081>083-072200-
FRANKLIN IL-HAMILTON IL-JEFFERSON IL-WHITE IL-
358 PM CDT MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...NORTHEASTERN FRANKLIN
AND SOUTHERN JEFFERSON COUNTIES IN SOUTH CENTRAL ILLINOIS...AND
WESTERN WHITE COUNTY IN SOUTHEAST ILLINOIS UNTIL 500 PM CDT...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 6 MILES SOUTH OF WAYNE CITY...OR 13 MILES
NORTH OF MCLEANSBORO...MOVING SOUTHEAST AT 35 TO 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MCLEANSBORO...ENFIELD...NORRIS CITY...MACEDONIA...BELLE PRAIRIE
  CITY...MILL SHOALS...SPRINGERTON AND BURNT PRAIRIE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Jul 7, 4:13 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
413 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     FAIRFIELD               38.38N 88.37W
07/07/2014                   WAYNE              IL   EMERGENCY MNGR

            POWER LINES DOWN IN THE CITY.

&&

K .SMITH
Local storm report, Jul 7, 4:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     NON-TSTM WND GST DAHLGREN                38.20N 88.68W
07/07/2014  E56 MPH          HAMILTON           IL   TRAINED SPOTTER

            SMALL TREE LIMBS DOWN, LESS THAN TWO INCHES IN DIAMETER,
            IN THE VILLAGE OF DAHLGREN. ASSOCIATED WITH GUST FRONT
            AHEAD OF LINE OF STORMS.

&&

K .SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:18 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson, McLean, Webster42 min
Jul 7, 3:27 PM CDTSevere Thunderstorm WarningPAHJefferson, Wayne63 min
Jul 7, 4:09 PM CDTAreal Flood AdvisoryPAHHamilton, Jefferson, Wayne2 hr
Jul 7, 4:27 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, Wayne, White52 min
Jul 7, 4:35 PM CDTSevere Thunderstorm WarningPAHHamilton, White40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.